Physicians' Academy for Cardiovascular Education

How internet searches may lead to statin intolerance

News - May 16, 2018

Abundance of websites on statin side-effects is strongly correlated to the prevalence of statin intolerance, write Khan et al. in an article entitled ‘Does Googling lead to statin intolerance?’[1].

They determined the number of websites about statin side effects, using the Google search engine for 13 countries across 5 continents, and standardized this number to the number of websites on statins overall. Only pages in the native language of the respective countries were taken into account. Prevalence of statin intolerance was established via a web-based survey of primary care physicians and specialists.

Observational studies have reported greater numbers of patients experiencing statin-associated side effects than randomized controlled trials (RCTs). It is thought that this may be explained by a psychological phenomenon called the nocebo effect. This is the opposite of the placebo effect, and refers to when individuals with a preconceived negative expectation of adverse effects are more like to experience them. Individuals who have read about adverse muscle effects of statin treatment, may be more prone to notice them and attribute any muscle plain to their prescribed therapy, compared to persons who did not read about this. Muscle pain is subjective and therefore particularly susceptible to the nocebo effect. Thus, information on Internet can precipitate the nocebo effect, which may be particularly true for inaccurate information on statin side-effects that is abundant on the Internet. This study indeed suggests that this effect is not to be underestimated.

The largest number of websites on statin side-effects were found in English-speaking countries (Canada, UK, USA and Australia). After standardization to the overall number of websites about statins in each of the countries, they had about five times the number of websites about side effects as compared with Poland and four times as much as in Brazil. The English-speaking countries also showed the highest prevalence of statin intolerance, at around 8% in Australia and 10-12% in the other three English-speaking countries. The Pearson’s r between the two variables was 0.868 (P=0.0001).

This direct correlation suggests that the nocebo effect driven by internet searches may be contributing to statin intolerance. Previous research had already demonstrated that internet searches emphasize negative aspects of otherwise safe interventions, such as vaccinations and also statins, but only English sites were studied. This study shows that statin-associated adverse effects were less emphasized in languages other than English. Since patients in these countries were less likely to read about them, they were less likely to become intolerant to statins.

In a simultaneously published editorial [2], Tobert adds to the matter that patients can nowadays easily research health issues, but it is harder for them to separate the true from the false. Much of the available misinformation originates in the failure to recognize that association is not causation. Double-blind RCTs, in which the expectation of harm are the same in all randomized treatment arms, have shown that adverse events occurring during statin therapy are usually not caused by the treatment.

Khan et al. conclude by saying that physicians continue to have a responsibility to remind patients that the benefits of statins in CV risk reduction outweigh potential risks. Muscle symptoms are common in middle-aged and older adults, irrespective of whether they take statins.

References

Show references

Find this article at the Int J Cardiol

Share this page with your colleagues and friends: